Fifteen patients in India were hospitalized with vision problems last week after taking Roche’s cancer drug, Avastin, for off-label treatment of macular degeneration. The drug has been pulled from the market in two Indian states – Gujarat and Telangana – and Roche has begun an internal investigation into the incident.
Avastin is commonly used to treat wet age-related macular degeneration, although neither the US Food and Drug Administration (FDA), nor the Indian regulators have approved the drug for that use. While Roche also condemns the off-label use of the cancer drug, physicians in foreign countries often prescribe Avastin because it slows vision loss in patients with macular degeneration.
While drugmaker Novartis has an age-related macular degeneration drug – known as Lucentis – on the market, this drug is about 30 times more expensive than Avastin. According to some reports, Indian investigators are looking into the possibility that the hospitalized patients were given counterfeit versions of the drug.
Lucentis and Avastin have the same mechanism of action in the eye, which involves the inhibition of vascular endothelial growth factor (VEGF). This type of inhibitor drug reduces the rate of new blood vessel growth throughout the body – including inside the eye – which also decreases the number of abnormally-formed blood vessels within the central retina. These abnormal blood vessels are common to patients with age-related macular degeneration, and are the source of vision loss symptoms.
In France, Avastin is legally used to treat age-related macular degeneration, however the drug has not been tested for safety in the treatment of ophthalmic diseases. Roche warns that off-label use of the drug could increase the risk of contamination.
According to a statement released by Roche, off-label use of Avastin “”bears the risk of contamination and has already led to serious bacterial infections of the eye in other countries around the world. Roche will cooperate fully with any investigations undertaken by the authorities … We are taking the events in Gujarat very seriously.”
All 15 patients required surgery following their hospitalization. The patients experienced pain and swelling in their eyes after being administered Avastin.